Alert archive / Missouri / Flash Flood Warnings in 2014

Flash Flood Warning 41, NWS Paducah, KY

June 29, 2014Carter County, Missouri

NWS Paducah, KY issued this flash flood warning at Jun 29, 2014, 2:31 PM CDT for Carter County, Missouri. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2014, 2:31 PM CDT (19:31 UTC)
Expired
Jun 29, 2014, 5:00 PM CDT
In force
2 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

County Carter County, MO

The radar

The St Louis radar (KLSX), 198 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.5 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2014-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1698 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2014-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 255 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1698 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
505 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
255 m²/s²
0-3 km storm-relative helicity
265 m²/s²
Significant tornado parameter
1.3
Supercell composite
9.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

990 
WGUS53 KPAH 291931
FFWPAH
MOC035-292200-
/O.NEW.KPAH.FF.W.0041.140629T1931Z-140629T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
231 PM CDT SUN JUN 29 2014

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN CARTER COUNTY IN SOUTHEAST MISSOURI...

* UNTIL 500 PM CDT.

* AT 221 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A CLUSTER OF NEARLY STATIONARY THUNDERSTORMS WITH VERY HEAVY       
  RAINFALL OVER THE WARNED AREA. DOPPLER RADAR ALSO ESTIMATES THAT   
  FROM 2 TO 3 INCHES OF RAIN HAS FALLEN OVER THE PAST HOUR OR SO. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. LOCATIONS IN THE WARNING INCLUDE...FREMONT. CREEKS...STREAMS
  AND LOW WATER CROSSINGS WILL BE ESPECIALLY SUSCEPTIBLE TO THE
  DANGERS OF FLASH FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3701 9103 3686 9103 3685 9123 3702 9121

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 29, 6:54 AM CDT, 7 hours 37 minutes earlier.

Area forecast discussion, Jun 29, 6:54 AM CDT, 7 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
654 AM CDT Sun Jun 29 2014

.UPDATE...
Issued at 654 AM CDT SUN JUN 29 2014

Updated public forecast to expand likely probabilities of showers
and thunderstorms further north into southern Illinois to account
for convective development that continues to expand eastward from
south central into southeast Missouri.

Also revised aviation discussion for 12Z TAFs.

&&

.SHORT TERM...(Today through Tuesday)
Issued at 330 AM CDT SUN JUN 29 2014

Showers and thunderstorms will continue to be a possibility today
as the Quad State region remains in a warm, moist, and unstable
environment. Specifically, showers and thunderstorms have developed
overnight over portions of southeast Missouri, northeast Arkansas,
and western Tennessee in response to the approach of a mid level
shortwave trough and the development of weak mid level convergence
in advance of this feature. Utilizing the HRRR and various runs of
the NAM-WRF, anticipate the activity to our southwest will continue
to spread northeast through early morning. Southeast Missouri, far
southern Illinois, and much of western Kentucky will see the
greatest coverage, with lesser coverage further north. As the wave
begins to shift east of the area, the overall chance of showers
and thunderstorms will decrease from west to east this afternoon
and evening. Temperatures will be highly dependent on how much
sunshine we see today, but current thinking is most areas will be
able to make mid 80s by afternoon.

Model forecast soundings indicate a drying of the mid atmosphere
as the northern periphery of an upper level ridge over the
southern U.S. briefly becomes more influential on Monday. As a
result, most areas should remain precipitation free, though an
isolated thunderstorm is certainly possible. With more sunshine,
temperatures will climb back into the lower 90s Monday and
Tuesday. Heat index readings will likely peak near 100 degrees
both Monday and Tuesday across much of the area.

Late Monday night and especially Tuesday, the chance of showers
and thunderstorms will be on the increase as a cold front
approaches from the northwest. Isolated strong to severe storms
cannot be ruled out during this time, but the potential for
organized severe weather appears rather low at this point.

.LONG TERM...(Tuesday night through Saturday)
Issued at 330 AM CDT SUN JUN 29 2014

Upper trof still forecast to move slowly east across the Upper
Midwest and Great Lakes region late Tuesday through Thursday. Until
the final h5 trof axis swings through Thursday, will have to linger
PoPs for convection through Wednesday night given the active SW flow
ahead of the h5 trof, causing a slow SE frontal movement. Once the
mid level trof axis moves through Thursday, the flow aloft will turn
NW with high pressure building into the region into the first part
of the weekend. This change will allow for slightly lower
temperatures and humidity, including for the 4th of July holiday.

&&

.AVIATION...
Issued at 654 AM CDT SUN JUN 29 2014

The passage of a mid level shortwave disturbance will bring
scattered to numerous thunderstorms to the region today. Better
chances at KCGI and KPAH will be this morning through midday. The
activity should expand eastward to impact KEVV and KOWB by late
morning and afternoon. Will amend TAFs as necessary when specific
timing becomes more clear. MVFR ceilings have developed at KCGI and
are attempting to do so at KPAH. High MVFR or low VFR ceilings
should develop at all forecast terminals by 15Z, and a further
reduction may occur in association with thunderstorm activity. South
winds around 10 knots with gusts to 15 knots will subside somewhat
tonight.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

UPDATE...RJP
SHORT TERM...RJP
LONG TERM...CN
AVIATION...RJP
Hazardous weather outlook, Jun 29, 4:15 AM CDT, 10 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
415 AM CDT SUN JUN 29 2014

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-301000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
415 AM CDT SUN JUN 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE POSSIBLE TODAY. THE MAIN
IMPACTS WILL BE BRIEF HEAVY RAINFALL AND LIGHTNING. COVERAGE OF
SHOWERS AND THUNDERSTORMS SHOULD DECREASE AS WE HEAD THROUGH THE
AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HEAT INDEX VALUES WILL TOP OUT NEAR 100 MONDAY AND TUESDAY
AFTERNOONS.

THE CHANCE OF THUNDERSTORMS RETURNS TUESDAY AND WEDNESDAY WITH
THE PASSAGE OF A WEAK COLD FRONT. ISOLATED STRONG TO SEVERE
THUNDERSTORMS CANNOT BE RULED OUT. GUSTY WINDS...SMALL HAIL...
LIGHTNING...AND HEAVY RAIN WOULD BE THE MAIN HAZARDS BOTH DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

Nearby

Flash Flood Warnings in Missouri, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.